Alert archive / New York / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 50, NWS New York, NY

June 2, 2000Putnam County, Westchester County, New York; Greater Bridgeport Planning Region, Connecticut

NWS New York, NY issued this severe thunderstorm warning at Jun 2, 2000, 7:04 PM EDT for Putnam County, Westchester County, New York; Greater Bridgeport Planning Region, Connecticut. It was in force for 56 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 2, 2000, 7:04 PM EDT (23:04 UTC)
Expired
Jun 2, 2000, 8:00 PM EDT
In force
56 min
Issued by
NWS New York, NY
Area
Whole counties

Counties Greater Bridgeport Planning Region, CT, Putnam County, NY, Westchester County, NY

The radar

The Brookhaven radar (KOKX), 75 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 7:05 PM EDTTornado F1Peekskill, NY
Jun 2, 7:15 PM EDTThunderstorm Wind 52 ECarmel, NY
Jun 2, 7:27 PM EDTThunderstorm Wind 56 MCroton On Hudson, NY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 3:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 11.1 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2000-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2000-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2021 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

866 
WUUS51 KOKX 022304
SVRNYC
CTC001-NYC079-119-030000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
704 PM EDT FRI JUN 2 2000

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...

  IN SOUTHERN CONNECTICUT...
     FAIRFIELD...

  IN SOUTHEASTERN NEW YORK STATE...
     PUTNAM...
     WESTCHESTER...

* UNTIL 800 PM EDT...

* AT 704 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES 
  NORTHWEST OF SHERMAN TO 3 MILES EAST OF BEACON TO SUFFERN...
  MOVING SOUTHEAST   AT 20 MPH.

* BASED ON THIS MOVEMENT...THE SEVERE THUNDERSTORMS SHOULD BE IN
  THE VICINITY OF...
  FAHNESTOCK STATE PARK AROUND 715 PM EDT...
  PEEKSKILL AROUND 720 PM EDT...
  SHERMAN...LAKE CARMEL AROUND 730 PM EDT...
  MAHOPAC...OSSINING...YORKTOWN HEIGHTS AROUND 735 PM EDT...
  CARMEL...NORTH TARRYTOWN...TARRYTOWN AROUND 740 PM EDT...

THESE ARE DANGEROUS STORMS WITH DAMAGING WINDS...STAY INDOORS AWAY
FROM WINDOWS.

$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

LAT...LON 4167 7351 4153 7353 4149 7392 4135 7396
          4116 7390 4097 7389 4091 7374 4101 7365
          4101 7357 4112 7332 4117 7312 4132 7309
          4144 7325 4150 7343

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:40 PM EDT, 4 hours 24 minutes earlier.

Area forecast discussion, Jun 2, 2:40 PM EDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
240 PM EDT FRI JUN 2 2000

SEVERE WX EXPTD ACRS PORTIONS OF FA LT THIS AFTN INTO THIS EVENING
AS SQLN APPROACHES. PRIMARY THREAT STILL APPEARS WL BE DAMAGING
WND GUSTS ALTHO TORRENTIAL RAINS CAPABLE OF PRODUCING FLASH FLG
SEEMS LKLY.

OTRW...BASICALLY STILL LOOKG FOR UNCOMFORTABLE HEAT AND HUMIDITY TO
GIVE WAY TO CONSIDERABLY COOLER AND DRIER WX THIS WEEKEND.

A SPECIAL 18Z SOUNDG IS IN THE PROCESS OF BEING TAKEN.

MARINE...WNDS SHLD RCH SCA CRIT BY A BIT LTR THIS EVENING AS GRAD
TIGHTENS SO SCA WL CONT.

WRKZFP NOT AVBL ATTM. SVR TSTM WATCH MAY NOT BE ISSUED UNTIL AROUND
4 PM EDT FOR MY FA...THIS AFT COORD WITH SPC. FEEL IT BEST TO HOLD
ZONE ISSUANCE UNTIL THAT TIME UNLESS SOMETHING ELSE COMES UP.

.OKX...NONE.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 6:25 PM EDTSevere Thunderstorm WarningOKXOrange65 min
Jun 2, 6:50 PM EDTSevere Thunderstorm WarningOKXRockland40 min
Jun 2, 7:38 PM EDTSevere Thunderstorm WarningOKXBronx52 min
Jun 2, 7:42 PM EDTSevere Thunderstorm WarningOKXNew York63 min
Jun 2, 7:42 PM EDTSevere Thunderstorm WarningOKXRichmond63 min
Jun 2, 7:42 PM EDTSevere Thunderstorm WarningOKXKings, Queens63 min
Jun 2, 7:55 PM EDTSevere Thunderstorm WarningOKXNassau, Suffolk65 min
Jun 2, 6:40 PM EDTSevere Thunderstorm WarningOKXSoutheastern Connecticut Planning Region65 min
Jun 2, 6:56 PM EDTSevere Thunderstorm WarningOKXLower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region64 min
Jun 2, 7:45 PM EDTSevere Thunderstorm WarningOKXSoutheastern Connecticut Planning Region30 min

Nearby

Severe Thunderstorm Warnings in New York, 2000Severe Thunderstorm Warnings in Connecticut, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.